Cutaneous drug eruptions are reported more frequently in people with HIV infection.) The majority of adverse cutaneous reactions to medications have a low morbidity and mortality and are self-limited. Of note, sulfonamide-induced drug reactions occur in as many as 29-65% of patients with HIV compared with 2-4% of other patients. Often patients with HIV have morbilliform (maculopapular), nonpruritic, nonblistering rashes, as can patients without HIV.
Stevens-Johnson syndrome and toxic epidermal necrolysis (TEN) belong to a spectrum of serious disorders with Stevens-Johnson syndrome at one end and TEN at the other. Both disorders are rare, and virtually always represent an idiosyncratic, adverse drug reaction. The incidence is higher in patients with HIV infection than in the general population, probably due to the decrease in CD25+ regulatory T cells (T-regs) and CD4 cells in the skin, which subsequently leads to an upregulation of cytotoxic CD8 T cells. There have been well documented case reports of Stevens- Johnson syndrome and TEN in the setting of HIV treatment with protease inhibitors and, most commonly, nevirapine. Stevens-Johnson syndrome and TEN are also seen in the context of HIV treatment with sulfonamides, and are thought to be attributable to reactive metabolites.